Colorado, 2003

Hail and Damaging Wind in Colorado, June 2, 2003

June 2, 2003 · NWS PUB · 5 events in 5 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM MST, 1 hour 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT MON JUN 2 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

MAIN FCST CHALLENGE IN SHORT TERM WILL BE COVERAGE OF
THUNDERSTORMS/CHANCE FOR SVR THIS EVENING...AND AGAIN TOMORROW
AFTERNOON.

CURRENTLY...WV LOOPS SHOW NEXT SHORTWAVE MOVING ACROSS NRN US
ROCKIES...WITH TAIL END OF FEATURE TO ENTERING FCST AREA AROUND 00Z-
01Z. DIFFICULT TO DISCERN ANY BOUNDARIES IN VIS AND HI RES RADAR
PICS...HOWEVER LATEST SATELLITE TRENDS SHOWING CBS DEVELOPING OVER
THE SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE.   DEW POINTS
ACROSS SE PLAINS ARE STILL IN THE LOWER TO MID 50S WITH EASTERLY
UPSLOPE FLOW.  LAPSE RATES ALOFT ARE ALSO STEEPENING ASSOCIATED WITH
INCOMING SHORTWAVE. THUS...SB CAPES OF AROUND 1000-1500 J/KG COMBINED
WITH LIS OF -2 TO -5...AND BULK SHEARS OF 40-50 KTS...STILL POINTS
TO SVR THREAT...ESPECIALLY ALONG THE INTERSTATE 25 CORRIDOR.  SHEARS
ARE SUFFICIENT FOR ONE OR TWO SUPERCELLS...HOWEVER...MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS AS T/TD SPREADS MAY BE TOO
HIGH FOR ISOLATED TORNADOES. OVERNIGHT...CONVECTION MAY CONGEAL INTO
AN MCS ACROSS EASTERN COLORADO ALONG NOSE OF LOW LVL JET.  HAVE
BUMPED UP POPS ACROSS THE FAR EAST PLAINS OVERNIGHT. FOR WESTERN
AREAS...MOISTURE IS MAINLY MID AND HIGH BASED...THUS ISOLATED HIGH
BASED SHOWERS AND THUNDERSTORMS SHOULD DIE OFF DIURNALLY.  LIGHTNING
AND WIND GUSTS TO 40 MPH WOULD BE THE PRIMARY THREATS ASSOCIATED WITH
THUNDERSTORMS FOR THIS REGION.

FOR TUESDAY...ANOTHER WEAK SHORTWAVE IS PROGGED BY BOTH ETA/AVN TO
MOVE ACROSS NRN CO IN THE LATE AFTN/EARLY EVENING.  AT THE SFC...
COLD FRONT MOVES INTO SOUTHEAST PLAINS...WHICH TRIES TO USHER
IN SOME DRIER LOW LVL AIR.  HOWEVER AS FLOW TURNS EASTERLY MID TO
LATE AFTN...50 DEW POINTS ADVECT WESTWARD UP THE ARKANSAS RIVER
VALLEY.  CONVECTIVE TEMPS IN UPPER 70S TO LOWER 80S...CAPES OF
AROUND 1000-1500 J/KG...LIS OF -2 TO -5...AND 0-6KM SHEARS OF 50-
70KTS...AGAIN POINT TO POTENTIAL FOR SVR...WITH AXIS OF GREATEST
THREAT A BIT FURTHER EAST THAN TODAY.  AGAIN...APPEARS MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.  FOR WESTERN AREAS...
MOISTURE IS PRETTY PRETTY MEAGER AND CONFINED TO MID AND HIGH LVLS.
CANT RULE OUT AN ISOLATED AFTN TSTORM.   HAVE BUMPED POPS DOWN OUT
WEST A BIT AS IT APPEARS DRIER THAN TODAY.  OUT WEST...HAINES
INDICES INCREASE TO AROUND 6...AND WINDS INCREASE TO AROUND 15-20
KTS...SO COULD BE A MARGINAL FIRE WEATHER CONCERN.  THOUGH...FOR NOW
THINK THAT WINDS SHOULD REMAIN BELOW RED FLAG CONDITIONS...AND ANY
DRY THUNDERSTORMS SHOULD BE VERY ISOLATED AT BEST.  -KT

LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY)

ANOTHER MORE POTENT SHORTWAVE APPROACHES WESTERN COLORADO IN NW FLOW
FOR WEDNESDAY/WED NIGHT.  AGAIN LOW LEVEL FLOW ACROSS SE PLAINS
REMAINS EASTERLY AS PRESSURES DROP ALONG THE INTERSTATE 25 CORRIDOR
IN RESPONSE TO INCOMING SHORTWAVE. LOW LVL DEW POINTS REMAIN IN
THE 50S ACROSS THE BORDER COUNTIES. 12Z MESO-ETA BRINGS COLD FRONT
AROUND THE PALMER DVD REGION IN THE LATE AFTN. AGAIN...AXIS OF HIGH
CAPES EXTENDS ACROSS THE SOUTHEAST PLAINS WITH 0-6 KM SHEARS
BETWEEN 40-50 KTS.  SO INGREDIENTS FOR SVR THUNDERSTORMS WILL STILL
BE THERE ACROSS THE SOUTHEAST PLAINS.  OVERNIGHT...ETA BRINGS COLD
FRONT INTO SE PLAINS.  HAVE EXTENDED POPS THROUGH THE 06Z-12Z TIME
FRAME...AS SHOWERS MAY CONTINUE ALONG/BEHIND FRONT. OUT WEST...
AGAIN HAINES INDICES OF 6...BREEZY NORTHWEST WINDS IN THE
AFTERNOON...COMBINED WITH LOW DEW POINTS WILL INCREASE FIRE WEATHER
THREAT.  SUSTAINED WINDS OF 20 KTS MAY BE DOABLE FOR THE WESTERN
1/3 OF FORECAST AREA...SO WILL HAVE TO MONITOR THIS AREA FOR FIRE
WEATHER WATCH POTENTIAL.  AGAIN...MEAGER MOISTURE SHOULD CONTRIBUTE
TO ONLY ISOLATED THUNDERSTORM POTENTIAL.

THURSDAY AND FRIDAY...AVN/ETA DIFFER WITH POSITION OF UPPER LOW
ACROSS THE NRN HIGH PLAINS THROUGH 84 HOURS...WITH ETA A BIT
FURTHER EASTWARD WITH POSITION THAN AVN.  BUT ALL SHOW EMBEDDED
SHORTWAVES IN NORTHWEST FLOW RIDING OVER LOW LEVEL UPSLOPE FLOW
ACROSS SE PLAINS.  MAIN QUESTION EACH DAY WILL BE WHETHER SOUTHEAST
PLAINS WILL BE TOO CAPPED FOR CONVECTION.  WITH UPSLOPE FLOW ACROSS
SOUTHEAST PLAINS...EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS
SOUTHEAST MOUNTAINS EACH AFTERNOON...THEN MOVE INTO THE ADJACENT
PLAINS BY LATE AFTERNOON/EARLY EVENING. HAVE COOLED OFF GRIDS A FEW
DEGREES BOTH DAYS ACROSS THE SE...BUT MAY NOT HAVE GONE COLD ENOUGH
IF 700 TEMPS OF +4 TO +6C VERIFIES.  AS THUNDERSTORMS MOVE FURTHER
EASTWARD INTO COOLER/MORE STABLE AIR...THEY SHOULD DECREASE IN
STRENGTH. GOING GRIDS HAVE 30/20 POPS...WITH HIGHEST POPS ALONG THE
SOUTHEAST MOUNTAINS...WHICH CAPTURES THIS SCENARIO WELL.

SATURDAY THROUGH MONDAY...ANOTHER SHORTWAVE MOVES ACROSS AREA FOR
SATURDAY...THEN FLAT UPPER RIDGE RETURNS BY MONDAY.  WITH UPSLOPE
FLOW CONTINUING ACROSS SOUTHEAST PLAINS...ISOLATED TO SCATTERED POPS
LOOK REASONABLE.  BY MONDAY...LOW LEVEL FLOW BECOMES MORE WESTERLY
WITH DRIER AND WARMER TEMPS.  STILL CANT RULE OUT AN ISOLATED
AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. -KT

.PUB...NONE.
Hazardous weather outlook, Jun 2, 10:56 AM MST, 4 hours 24 minutes before
COZ058>089-093>099-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE HIGHER TERRAIN ESPECIALLY IN THE PIKES PEAK
REGION AND THEN MOVE ONTO THE ADJACENT PLAINS. ONE OR TWO OF THOSE
THUNDERSTORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS THAT WILL
PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS NEAR 60 MPH.
THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT SPEEDS OF 15 TO
25 MPH.

AT MIDDAY THE BEST INSTABILITY AND MOISTURE WAS OVER THE
PIKES PEAK REGION AND SOUTH ALONG THE I-25 CORRIDOR. A SHORT WAVE
WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND WILL HELP TO
ENHANCE THUNDERSTORM DEVELOPMENT. TIMING OF THE SHORTWAVE IS
DIFFICULT BUT THE SHORTWAVE IS EXPECTED TO MOVE ACROSS THE AREA
DURING THE LATE AFTERNOON AND EVENING AND THAT IS THE MOST LIKELY
TIME PERIOD FOR SEVERE THUNDERSTORM DEVELOPMENT.

AS DRIER AIR MOVES IN ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...AS
WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...ISOLATED HIGH BASED
STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS EXPECTED NEAR ANY
STORMS WHICH DO DEVELOP.

WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...
ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE
TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE
LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH
SUNDAY...WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL
CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN
MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER
OCCURRING ON TUESDAY AND WEDNESDAY...AS A SERIES OF COLD FRONTS MOVE
SOUTH ACROSS EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR THE PIKES PEAK REGION...INCLUDING THE
COLORADO SPRINGS AREA...THE SANGRE DE CRISTO AND WET MOUNTAINS AND
ADJACENT PLAINS.

The radar

The Pueblo radar (KPUX), 160 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
June 2, 3:20 PM MST to 3:25 PM MST
Where
Las Animas County, 1 mi N of Branson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -103.900

Hail, Kiowa

When
June 2, 9:20 PM MST to 9:25 PM MST
Where
Kiowa County, Haswell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

Hail, Bent

When
June 2, 9:40 PM MST to 9:45 PM MST
Where
Bent County, 3 mi NE of Mc Clave
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -102.817

Thunderstorm Wind, Prowers

When
June 2, 10:02 PM MST
Where
Prowers County, Lamar
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.617

Hail, Pueblo

When
June 2, 10:10 PM MST to 10:15 PM MST
Where
Pueblo County, 25 mi SE of Pueblo
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -104.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364919, 5364920, 5364921, 5364922, 5364923.